Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Grand Rapids, MI

May 11, 2004Kent County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 11, 2004, 8:38 PM EDT for Kent County, Michigan. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2004, 8:38 PM EDT (00:38 UTC)
Expired
May 11, 2004, 9:45 PM EDT
In force
67 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kent County, MI

The radar

The Grand Rapids radar (KGRR), 21 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS53 KGRR 120038
SVRGRR
MIC081-120145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
837 PM EDT TUE MAY 11 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 945 PM EDT

* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF NORTH BYRON...OR ABOUT 13 MILES
  EAST OF HOLLAND...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANDVILLE...WYOMING...KELLOGGSVILLE...CUTLERVILLE AROUND 845 PM
  EDT
  LEONARD HEIGHTS...STANDALE AROUND 850 PM EDT
  GRAND RAPIDS...KENTWOOD AROUND 855 PM EDT
  EAST GRAND RAPIDS...EASTMONT AROUND 900 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4329 8543 4330 8532 4305 8532 4289 8556
          4275 8579 4301 8579

$$
NJJ MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:05 PM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 11, 4:05 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT TUE MAY 11 2004

.SHORT TERM...
UPPER PATTERN WHICH HAS BEEN MAINLY ZONAL OF LATE WILL BECOME A BIT
MORE AMPLIFIED WITH TIME THROUGH THE REMAINDER OF THE WEEK. CURRENT
UPPER PATTERN FEATURES A TROUGH ACROSS THE ROCKIES...WITH RIDGING
ACROSS THE SOUTHEAST U.S. THE UPPER TROUGH WILL GRADUALLY PUSH
THROUGH THE PLAINS AND APPROACH THE WESTERN GREAT LAKES TOWARD WEEKS
END. AT THE SURFACE...A LOW IN THE HIGH PLAINS WILL GRADUALLY MOVE
EAST TONIGHT...WHICH WILL SHIFT THE WARM FRONT NORTHWARD ACROSS
LOWER MICHIGAN. THE FORECAST AREA WILL THEN BE IN THE WARM SECTOR
FOR WEDNESDAY AND WEDNESDAY NIGHT. THURSDAY INTO FRIDAY...THE FRONTAL
BOUNDARY ASSOCIATED WITH THE UPPER TROUGH WILL GRADUALLY PRESS INTO
THE AREA FROM THE WEST. FORECAST CONCERNS WILL BE CHANCE FOR STRONG
STORMS THIS EVENING ALONG THE WARM FRONT...THEN ASCERTAINING CHANCES
FOR THUNDERSTORMS FOR THE REMAINDER OF THE WEEK. WILL OPT TO FOLLOW
THE GFS THIS GO AROUND. LIKE ITS SLOWER PROGRESSION TO THE
FRONT...AND ITS WEAKER INITIAL LOW MOVING THROUGH THE NORTHERN
PLAINS WEDNESDAY NIGHT.

FOR TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP OVER AND
ADVECT INTO SOUTHERN LOWER MICHIGAN LATE THIS AFTERNOON AND EVENING.
A WEAK LOW LEVEL JET DEPICTED IN THE RUC AND THE ETA WILL LIKELY AID
DEVELOPMENT AS IT INTERSECTS THE WARM FRONT ALOFT. LI/S HAVE FALLEN
INTO THE -4 TO -6 RANGE OVER NORTHERN INDIANA. THE INSTABILITY
COMBINED WITH THE WARM FRONT SHOULD LEAD TO SCATTERED SHOWER AND
THUNDERSTORMS. STORMS HAVE ALREADY DEVELOPED IN THE WARM SECTOR.
FEEL SOME STORMS THIS EVENING COULD BE ON THE STRONG SIDE WITH
MARGINAL WIND AND HAIL BEING THE MAIN STORM THREATS...AS WELL AS
HEAVY RAIN. WILL USE SCATTERED SHOWER AND THUNDERSTORM WORDING.

WEDNESDAY...WILL CARRY A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AS THERE WILL BE ENOUGH INSTABILITY IN PLACE. LAKE BREEZE
MAY KICK OFF SOME SCATTERED ACTIVITY. SHOULD BE A WARM DAY WITH
HIGHS INTO THE 80S INLAND.

WEDNESDAY NIGHT...WILL CARRY CHANCE POPS IN THE EVENING...WITH
LIKELY POPS IN THE WEST OVERNIGHT. THE MAIN FRONTAL BOUNDARY WILL BE
MOVING THROUGH WISCONSIN LATE. THE BOUNDARY REMAINS JUST WEST OF THE
AREA THURSDAY AND THURSDAY NIGHT AND WILL MAINTAIN THE GOING CHANCE
POPS. ON FRIDAY...WILL CARRY LIKELY POPS AS THE MAIN SHORTWAVE MOVES
INTO THE WESTERN GREAT LAKES AND THE FRONTAL BOUNDARY MOVES INTO THE
FORECAST AREA.

.LONG TERM...
THE FRONT WILL MOVE EAST OF THE CWA BY SATURDAY WITH HIGH PRESSURE
QUICKLY FOLLOWING.  THIS WILL GIVE THE AREA A WELL DESERVED DRY
SPELL INTO EARLY NEXT WEEK.  WILL CARRY CHC POPS INTO SATURDAY
MORNING ACROSS THE SE WHERE A FEW SHOWERS OR STORMS MAY LINGER.  A
FEW SHOWERS MAY BE POSSIBLE IN THE NORTH LATE SUNDAY NIGHT/EARLY
MONDAY AS A WARM FRONT LIFTS THROUGH THE AREA WITH DECENT WARM AIR
ADVECTION.  WILL CONTINUE CHC POPS IN THE NORTH INTO MONDAY NIGHT AS
A COLD FRONT APPROACHES THE REGION.  THE FRONT IS PROGGED TO DRIFT
OVER THE CWA ON TUESDAY.  DAYTIME TEMPS SHOULD HOLD IN THE 60S ON
SATURDAY...THEN MAINLY IN THE 70 TO 75 RANGE FOR EARLY NEXT WEEK.

JK

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE JK
Hazardous weather outlook, May 11, 12:03 PM EDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1203 PM EDT TUE MAY 11 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120954-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1203 PM EDT TUE MAY 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHWEST LOWER
MICHIGAN THIS AFTERNOON AND EVENING AS A WARM FRONT LIFTS NORTH INTO
LOWER MICHIGAN FROM INDIANA. AT THIS TIME THE STORMS ARE NOT
EXPECTED TO BE SEVERE. THE TIME FRAME THAT THUNDERSTORMS ARE
EXPECTED IS BETWEEN 400 PM AND MIDNIGHT. SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING HAIL TO AROUND A HALF INCH IN
DIAMETER...HEAVY RAIN AND CLOUD TO GROUND LIGHTNING STRIKES. STORM
MOVEMENT WILL BE TO THE NORTH AT 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN IN THE
WEDNESDAY THROUGH FRIDAY TIME FRAME. FLOODING WILL CONTINUE TO BE A
CONCERN GIVEN THE RAINFALL OVER THE COURSE OF THE LAST FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

OSTUNO DUKE

In the hours before

Local storm report, May 11, 4:44 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
444 PM EDT TUE MAY 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     4 SSW BATTLE CREEK      42.30N 85.23W
05/10/2004  65 MPH           CALHOUN            MI   PUBLIC

            REPORTED AT CAPITOL AVE. AND INTERSTATE 94.

0735 PM     HAIL             4 SSW BATTLE CREEK      42.30N 85.23W
05/10/2004  1.50 INCH        CALHOUN            MI   PUBLIC

            REPORTED AT CAPITOL AVE AND INTERSTATE 94

&&

RG

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 8:22 PM EDTSevere Thunderstorm WarningGRROttawa38 min
May 11, 8:50 PM EDTSevere Thunderstorm WarningGRRBarry40 min
May 12, 3:45 PM EDTSevere Thunderstorm WarningGRRMontcalm, Newaygo15 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.